Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
St. Petersburg Mathematical Journal
St. Petersburg Mathematical Journal
ISSN 1547-7371(online) ISSN 1061-0022(print)

 

Spectral factorization of 2-block Toeplitz matrices and refinement equations


Author: V. Yu. Protasov
Translated by: the author
Original publication: Algebra i Analiz, tom 18 (2006), nomer 4.
Journal: St. Petersburg Math. J. 18 (2007), 607-646
MSC (2000): Primary 39B22, 15A23, 26C10, 26A30
Published electronically: May 30, 2007
MathSciNet review: 2262586
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Pairs of 2-block Toeplitz $ (N\times N)$-matrices $ (T_s)_{ij} = p_{2i - j +s -1}$, $ s = 0, 1$, $ i,j \in \lbrace 1, \ldots, N\rbrace $, are considered for arbitrary sequences of complex coefficients $ p_0,\ldots,p_N$. A complete spectral resolution of the matrices $ T_0$, $ T_1$ in the system of their common invariant subspaces is obtained. A criterion of nondegeneracy and of irreducibility of these matrices is derived, and their kernels, root subspaces, and all common invariant subspaces are found explicitly. The results are applied to the study of refinement functional equations and also subdivision and cascade approximation algorithms. In particular, the well-known formula for the exponent of regularity of a refinable function is simplified. A factorization theorem that represents solutions of refinement equations by certain convolutions is obtained, along with a characterization of the manifold of smooth refinable functions. The problem of continuity of solutions of the refinement equations with respect to their coefficients is solved. A criterion of convergence of the corresponding cascade algorithms is obtained, and the rate of convergence is computed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 39B22, 15A23, 26C10, 26A30

Retrieve articles in all journals with MSC (2000): 39B22, 15A23, 26C10, 26A30


Additional Information

V. Yu. Protasov
Affiliation: Department of Mechanics and Mathematics, Moscow State University, 119992, Moscow, Russia
Email: vladimir_protassov@yahoo.com

DOI: http://dx.doi.org/10.1090/S1061-0022-07-00963-6
PII: S 1061-0022(07)00963-6
Keywords: Matrix factorization, spectrum, polynomial, cyclic trees, refinement equation, approximation algorithms, wavelets
Received by editor(s): April 10, 2006
Published electronically: May 30, 2007
Additional Notes: Supported by RFBR (grant no. 05-01-00066) and by Leading Scientific Schools (grant no. 5813.2006.1)
Article copyright: © Copyright 2007 American Mathematical Society